Virginia, 2014

High Wind in Virginia, December 14, 2014

December 14, 2014 · NWS LWX · 1 event in 1 county or zone

Deep layer mixing due to warming temperatures from down sloping winds as surface high pressure built in allowed for gusty winds to mix to the surface, with high wind gusts noted at the highest elevations of the Blue Ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Deep layer mixing due to warming temperatures from down sloping winds as surface high pressure built in allowed for gusty winds to mix to the surface, with high wind gusts noted at the highest elevations of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 9:27 AM EST, 48 minutes earlier.

Area forecast discussion, Dec 14, 9:27 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 AM EST SUN DEC 14 2014

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVERHEAD THROUGH TONIGHT BEFORE SLOWLY
MOVING TO OUR EAST MONDAY THROUGH MONDAY NIGHT. A COLD FRONT WILL
PASS THROUGH THE AREA LATER TUESDAY INTO TUESDAY NIGHT AND HIGH
PRESSURE WILL RETURN FOR THE WEDNESDAY THROUGH FRIDAY. LOW
PRESSURE MAY IMPACT THE AREA NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE HIGH PRESSURE STRETCHES ACROSS WEST VIRGINIA...EASTERN
KY/TN AND FURTHER SOUTH THIS MORNING. THIS HIGH WILL REMAIN JUST TO
OUR WEST TODAY BEFORE BUILDING OVERHEAD TONIGHT. A NORTHWEST FLOW
WILL CONTINUE AHEAD OF THIS SYSTEM. MOISTURE ROTATING AROUND THE
PERIPHERY OF THE HIGH WILL SPILL INTO THE REGION TODAY. MOST AREAS
WILL BE DRY...BUT A BROKEN STRATOCU DECK IS EXPECTED ACROSS THE
NORTHEASTERN HALF OF THE CWA. ACROSS CENTRAL VIRGINIA...THERE WILL
BE MORE SUNSHINE DUE TO THE DOWNSLOPING FLOW. MID-MORNING TEMPS
HAVE JUMPED INTO THE UPPER 40S OVER PORTIONS OF THE FORECAST AREA.
12Z RAOB SHOWS VERY STRONG INVERSION DEVELOPING AT 900MB...WITH
MIXING ALREADY TO THIS LEVEL. THIS...ALONG WITH AFOREMENTIONED
CLOUD COVER...SHOULD KEEP TEMPS FROM RISING TOO MUCH MORE ACROSS
MD...METRO WASHINGTON AND THE MOUNTAINS. SLIGHT ADJUSTMENTS MADE
TO MAX TEMP...BUT OVERALL FORECAST STILL RANGES FROM THE MID TO
UPPER 30S IN THE ALLEGHENY HIGHLANDS...TO NEAR 50 IN WASHINGTON
AND BALTIMORE...TO THE MIDDLE 50S IN CENTRAL VIRGINIA.

WINDS NEAR THE TOP OF THE MIXED LAYER AROUND 30-35KTS IN THE 12Z
SOUNDING. THESE WINDS WILL MIX DOWN THROUGH THIS
AFTERNOON...CAUSING BREEZY CONDITIONS. GUSTS AROUND 25 TO 30 MPH
AT THE SURFACE ARE EXPECTED.

WINDS WILL QUICKLY DIMINISH AROUND SUNSET TONIGHT DUE TO THE LOSS OF
MIXING. HIGH PRESSURE WILL BUILD OVERHEAD...BRINGING DRY
CONDITIONS ACROSS MOST AREAS BUT THERE WILL BE SOME MOISTURE
TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION. THIS MAY RESULT IN A
BKN/OVC STRATOCU DECK...ESPECIALLY ACROSS THE NORTHEASTERN HALF OF
THE CWA.

FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT...THE
INCREASED MOISTURE MOVING IN FROM THE NORTH AND WEST WILL CONTINUE
TO FLOW OVER THE MOUNTAINS...RESULTING IN LOW CLOUDS/FOG ALONG WITH
LIGHT FREEZING RAIN/FREEZING DRIZZLE THIS MORNING. THE FREEZING
RAIN ADVISORY CONTINUES FOR THESE AREAS. WEBCAMS IN MOUNT SAVAGE
MARYLAND SHOWS THE LOW CLOUDS/FOG ALONG WITH DRIZZLE/LIGHT RAIN.
TEMPERATURES FOR THESE LOCATIONS AS WELL AS OTHER LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT REMAIN AT OR BELOW FREEZING SO
SLIPPERY CONDITIONS ARE EXPECTED. TEMPERATURES WILL WARM UP ABOVE
FREEZING LATE THIS MORNING AND AFTERNOON...CAUSING ANY FROZEN
PRECIPITATION TO CHANGE TO DRIZZLE/LIGHT RAIN. DRIZZLE AND FOG
WILL CONTINUE TONIGHT...BUT TEMPS SHOULD BE JUST ABOVE FREEZING
ACROSS MOST LOCATIONS.

&&

.SHORT TERM /MONDAY/...
HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL BUILD OVERHEAD
MONDAY BEFORE SLOWLY SHIFTING TO THE EAST MONDAY AFTERNOON. DRY
AND MILD CONDITIONS ARE EXPECTED ALONG WITH SUNSHINE. MAX TEMPS
WILL RANGE FROM THE MID TO UPPER 40S ACROSS NORTHERN MARYLAND TO
THE LOWER AND MIDDLE 50S IN DOWNTOWN WASHINGTON/BALTIMORE AS WELL
AS CENTRAL VIRGINIA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
ELONGATED HIGH PRESSURE ALONG THE EASTERN US PUSHES EAST MONDAY
NIGHT AHEAD OF APPROACHING LOW PRESSURE SYSTEM PASSING THROUGH THE
GREAT LAKES. RIDGE AXIS CROSSES THE REGION LATE MONDAY AS UPPER LVL
TROUGH DIPS SOUTH AND PIVOTS EAST. BEGAN MONDAY NIGHT WITH DRY
WX...THEN INTRODUCED POPS FOR THE SECOND HALF OF THE NIGHT WITH
OVERRIDING PCPN AS A WARM FRONT LIFTS NORTH. BUFKIT SOUNDINGS
INDICATING FAIRLY DRY AIR ALOFT...SO COULD AT FIRST SEE A BRIEF
PERIOD OF DZ THEN TRANSITIONING TO SCT RAIN SHOWERS WITH A PASSING
SHORTWAVE BY 12Z TUES. COLD FRONT SWINGS THROUGH LATE IN THE
AREA...WITH INCREASING COVERAGE OF SHOWERS OUT AHEAD OF THE FRONT.
00Z MODEL GUIDANCE GENERALLY AGREEING ON THE COLD FRONT PUSHING
OFFSHORE BY 06Z WED. PCPN WILL TAPER OFF OVER EASTERN AREAS...BUT
EXPECTING UPSLOPE SNOW SHOWERS AS A WESTERLY FLOW SETS UP IN THE
WAKE OF THE FRONT. THIS SET UP WILL CONTINUE THROUGH WED AS SFC HIGH
PRESSURE BUILDS EAST AND A NEARLY ZONAL FLOW SETS UP ALOFT. CLOSED
LOW ALOFT PERSISTS OVER THE GREAT LAKES...BUT THE MAIN ENERGY LOOKS
TO REMAIN NORTH...WITH BUILDING SUBSIDENCE ALONG THE ZONAL
FLOW...RESULTING IN DRY WX FOR AREAS OUTSIDE OF THE ALLEGHENY FRONT
THRU THURSDAY. WAA AHEAD OF THE COLD FRONT WILL KEEP TEMPS MAINLY
ABV FREEZING AND SUCH NOT EXPECTING MUCH IN THE FORM OF WINTRY PCPN
TILL THE PCPN IN THE WAKE. GENERALLY USED A GFS/ECMWF BLEND AS BOTH
ACCOUNTED FOR THE POTENTIAL FOR SLOWER WARMING TUES OVER NE AREAS AS
THE HIGH RETREATS OUT OF THE AREA AND WARMER AIR INJECTION FROM THE
WAA OVER SOUTHERN AREAS.

LOOKING TO THE END OF THE WEEK...STILL HAVE DIVERGING SOLUTIONS ON
THE HANDLING OF A DEVELOPING LOW OVER TEXAS AND ITS PROGRESSION INTO
THE WEEKEND. 00Z GFS HAS TRACKED THE LOW FURTHER SOUTH...WITH THE
CENTER OF THE LOW MOVING THROUGH THE DELMARVA REGION
SATURDAY...WHILE THE ECMWF IS HOLDING ON TO THE COASTAL LOW
SOLUTION. THE GFS IS MUCH MORE PROGRESSIVE WITH THE ASSOCIATED
SHORTWAVE ENERGY  WHILE THE ECMWF DEVELOPS FURTHER SOUTH AND IS SLOW
ENOUGH FOR CLOSED LOW FORMATION BEFORE EXITING THE SOUTH. WHILE BOTH
SOLUTIONS WOULD BRING WIDESPREAD PCPN TO THE AREA FOR THE
WEEKEND...BIG DIFFERENCES EXIST IN TEMPERATURES DEPENDENT UPON THE
PATH. AS SUCH...FOR NOW WILL MAINTAIN DRY WX ON FRIDAY...THEN
INCREASING POPS FRIDAY NIGHT INTO SATURDAY. WHILE THERE COULD VERY
WELL END UP BEING AN AREA THAT SEES A WINTRY MIX OF SNOW...SLEET OR
FREEZING RAIN...LOW CONFIDENCE OF TIMING AND LOCATION...AND THUS
WILL HOLD WITH JUST RAIN/SNOW MIX FOR THE CWA AT THIS TIME.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MOISTURE HAS ROTATED AROUND HIGH PRESSURE TO OUR WEST. THIS WILL
CAUSE A BKN STRATOCU DECK ACROSS MOST OF THE TERMINALS TODAY INTO
TONIGHT. CIGS WILL BE CLOSE TO 3KFT DURING THIS TIME. THE ONE
EXCEPTION WILL BE KCHO WHERE VFR CONDITIONS ARE EXPECTED WITH LESS
CLOUDS. NORTHWEST WINDS WILL INCREASE LATER THIS MORNING AND
AFTERNOON WTIH GUSTS AROUND 20 TO 25 KNOTS. THE WINDS WILL
DIMINISH AROUND SUNSET THIS EVENING.

VFR CONDITIONS ARE EXPECTED MONDAY WITH HIGH PRESSURE OVERHEAD.

GENERALLY VFR CONDITIONS MONDAY NIGHT...WITH DECREASING CONDITIONS
AS PCPN MOVES IN. SUB-VFR CONDITIONS LIKELY WITH ANY PCPN TUES. PCPN
EXPECTED TO REMAIN RAIN SHOWERS AT THIS TIME.

VFR WED WITH WNW WINDS GUSTS UP TO 20 KTS. VFR CONDITIONS LAST
THROUGH THE END OF THE WEEK WITH DIMINISHING WINDS AS HIGH PRESSURE
BUILDS IN.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN TO THE WEST TODAY. GUSTY NORTHWEST WINDS
WILL DEVELOP LATER THIS MORNING AND AFTERNOON. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE WATERS. THE SMALL CRAFT ADVISORY
CONTINUES TONIGHT FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES
ISLAND TO SMITH POINT AND FOR THE LOWER TIDAL POTOMAC RIVER FROM
COBB ISLAND TO SMITH POINT. HIGH PRESSURE WILL BUILD OVER THE
WATERS MONDAY. NO MARINE HEADLINES ARE EXPECTED.

SUB-SCA CONDITIONS INITIALLY MONDAY NIGHT. WINDS INCREASE BY TUESDAY
MORNING AHEAD OF AN APPROACHING COLD FRONT BUT GUSTS ARE EXPECTED TO
REMAIN LESS THAN 18 KTS THRU TUES NIGHT. A BRIEF LULL TUES EVENING
WITH THE PASSAGE OF THE FRONT...THEN GUSTS INCREASE AGAIN INTO THE
20S AS WINDS SHIFT TO THE WEST BEHIND THE FRONT. SCA CONDITIONS THEN
EXPECTED THROUGH WED AND MOST LIKELY THROUGH WED NIGHT BEFORE
TAPERING OFF SLOWLY THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR ANZ531>534-537-
     539>541-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ530-
     535-536-538-542.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KCS
SHORT TERM...BJL
LONG TERM...SEARS
AVIATION...BJL/SEARS
MARINE...BJL/SEARS
Hazardous weather outlook, Dec 14, 8:41 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
841 AM EST SUN DEC 14 2014

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-150945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
841 AM EST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-150945-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
841 AM EST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Virginia Blue Ridge

When
December 14, 10:15 AM EST
Where
Central Virginia Blue Ridge forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552056.